Texas, 2013

High Wind in Texas, January 28 to 29, 2013

January 28 to 29, 2013 · NWS MAF · 6 events in 4 counties and zones

A large upper trough passed over the area and resulted in high winds across portions of West Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large upper trough passed over the area and resulted in high winds across portions of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 28, 9:56 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 28, 9:56 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1056 AM CST MON JAN 28 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
WINDS ARE MIXING TO THE SURFACE AND INCREASING TO AROUND 15-20KTS
SUSTAINED AT MAF/FST AND WILL OCCUR SHORTLY AFTER 18Z FOR THE WRN
TAF SITES. 15-20KTS WINDS WILL CONTINUE FROM THE SW THRU THE DAY
AND THEN DECREASE WHILE TURNING S OR STAYING SW THRU 04Z-06Z. AS
A PACIFIC COLD FRONT MOVES THRU WINDS WILL TURN BACK TO THE SW-W
BY 12Z AND INCREASE TO AROUND 20KTS AFTER 15Z. WINDS WILL INCREASE
FURTHER AFTER 18Z.

&&

PREV DISCUSSION... /ISSUED 400 AM CST MON JAN 28 2013/

DISCUSSION...
WATER VAPOR IMAGERY IS SHOWING THE UPPER TROUGH DIGGING INTO THE
GREAT BASIN THIS MORNING. WINDS YESTERDAY BRIEFLY REACHED HIGH
WIND WARNING IN THE GUADALUPE MOUNTAINS...AND TODAY WINDS SHOULD
BE STRONG WITH THE TROUGH APPROACHING SO HAVE ISSUED A HIGH WIND
WARNING FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON. MODELS ALSO
CONTINUE TO SHOW STRONG WINDS EXPANDING SOUTH TOMORROW AND HAVE
CONTINUED THE HIGH WIND WATCH FOR THOSE AREAS WITH THE POTENTIAL
FOR VERY STRONG WINDS AS THE TROUGH AXIS PASSES OVER. ALSO OF
CONCERN IS ALL MODELS SHOWING 850MB WINDS OF 40 TO 50KTS ACROSS
MUCH OF THE AREA TOMORROW. THERE WILL BE SOME CLOUDS ASSOCIATED
WITH THE TROUGH WHICH MAY INHIBIT LOW LEVEL MIXING SOME...THOUGH
THE CLOUDS WILL LIKELY BE MID LEVEL ALTOCUMULUS AND NOT A CIRRUS
STRATUS SHIELD. THE LATTER TENDS TO BE MORE WIDESPREAD THAN THE
FORMER AND THOUGH HIGHER TENDS TO INHIBIT MIXING BETTER SO AN
ALTOCU DECK MAY PROVIDE ENOUGH BREAKS FOR ELEVATED WINDS TO MIX TO
THE SURFACE. THAT WOULD MEAN AT LEAST A LARGE WIND ADVISORY AREA
TOMORROW EAST OF THE CURRENT WATCH AND POSSIBLY AN EASTWARD
EXTENSION OF THE STRONG WINDS INTO THE ADJACENT PLAINS OF
SOUTHEAST NEW MEXICO AND THE TRANS PECOS.

WELL ABOVE NORMAL TEMPS TODAY WILL COOL TO MORE SEASONAL LEVELS
TOMORROW AS THE TROUGH BRINGS A PACIFIC FRONT TOMORROW MORNING.
IN THE WAKE OF THE DEPARTING TROUGH AN UPPER RIDGE WILL DEVELOP
ALONG THE WEST COAST AND REMAIN STATIONARY THROUGH THE REMAINDER
OF THE WEEK. THE RESULTING NORTHWESTERLY UPPER FLOW WILL BRING A
SERIES OF MINOR SHORT WAVE TROUGHS OUT OF CANADA AND INTO THE
CENTRAL PLAINS WITH PERIODIC REINFORCEMENTS OF COOL AIR KEEPING
TEMPERATURES CLOSE TO CLIMATOLOGY.

HENNIG

FIRE WEATHER...
STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS TODAY BUT
MINIMUM AFTERNOON HUMIDITIES WILL BE WELL ABOVE 20 PERCENT.
TOMORROW STRONG WINDS WILL SPREAD SOUTH WITH VERY WINDY CONDITIONS
EXPECTED ACROSS MUCH OF THE REMAINDER OF THE AREA. MINIMUM
AFTERNOON HUMIDITIES TOMORROW WILL DROP INTO THE UPPER TEENS
DESPITE COOLER TEMPERATURES AS MUCH DRIER AIR MOVES IN FROM THE
WEST. FIRE WEATHER CONDITIONS ARE NOT EXPECTED TO EXCEED CRITICAL
LEVELS THOUGH CONDITIONS MAY WARRANT A FIRE DANGER STATEMENT WHICH
WOULD BE ISSUED TUESDAY MORNING. FAIR TO GOOD RELATIVE HUMIDITY
RECOVERY IS EXPECTED TOMORROW NIGHT WITH IMPROVED CONDITIONS
WEDNESDAY AS WINDS DIMINISH.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Jan 28, 2:14 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 AM CST MON JAN 28 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
314 AM CST MON JAN 28 2013 /214 AM MST MON JAN 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 65 MPH ARE
EXPECTED IN THE GUADALUPE MOUNTAINS MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WEST WINDS ARE POSSIBLE IN THE GUADALUPE AND DAVIS
MOUNTAINS AS WELL AS THE VAN HORN HIGHWAY 54 CORRIDOR TUESDAY.
WIND SPEEDS OF 40-55 MPH SUSTAINED WITH GUSTS UP TO 70-80 MPH ARE
POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR THESE AREAS TUESDAY.

WINDY CONDITIONS ARE ALSO EXPECTED TO AFFECT THE SOUTHEAST NEW
MEXICO PLAINS AND MUCH OF THE REMAINDER OF WEST TEXAS TUESDAY.
SUSTAINED WEST WINDS OF 25-35 MPH WITH GUSTS UP TO 50 MPH WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 28, 12:51 PM MST to January 29, 5:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
69 kt (79 mph) estimated gust
Reported by
ASOS

An extended period of strong winds affected the Guadalupe Mountains as a large upper trough moved over the region.

High Wind, Guadalupe Mountains of Culberson County

When
January 29, 8:00 AM MST to 7:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

A large upper trough moving over the region resulted in high winds in the Guadalupe Mountains.

High Wind, Reeves County and Upper Trans Pecos

When
January 29, 10:35 AM CST to 3:35 PM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

Strong wind gusts affected portions of West Texas as a large upper trough moved over the region.

High Wind, Davis / Apache Mountains Area

When
January 29, 11:15 AM CST to 5:55 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
State Official

Strong winds affected the Davis Mountains as a large upper trough moved over the region.

High Wind, Guadalupe Mountains of Culberson County

When
January 29, 11:22 AM MST to 12:26 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Strong winds affected the lower elevations of the Guadalupe Mountains as a large upper trough moved over the region.

High Wind, Glasscock

When
January 29, 1:00 PM CST to 5:10 PM CST
Where
Glasscock forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Sustained winds of 40 mph or greater occurred for several hours as a large upper trough passed over the region.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422265, 422259, 422263, 422267, 422268, 422269.